Alert archive / Kentucky / Flash Flood Warnings in 2018

Flash Flood Warning 48, NWS Louisville, KY

August 17, 2018Harrison County, Kentucky

NWS Louisville, KY issued this flash flood warning at Aug 17, 2018, 3:45 AM EDT for Harrison County, Kentucky. It was in force for 3 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 17, 2018, 3:45 AM EDT (07:45 UTC)
Expired
Aug 17, 2018, 6:45 AM EDT
In force
3 hr
Issued by
NWS Louisville, KY
Area
Storm-based polygon
Flood severity
None

County Harrison County, KY

The radar

The Cincinnati radar (KILN), 115 km from the middle of the area, began a volume at 07:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 17, 4:17 AM EDTFLOOD1 Ne Cynthiana, KYREPORT OF STANDING WATER ON ODDVILLE AVE.
Aug 17, 4:30 AM EDTHEAVY RAIN 2.41 Nw Cynthiana, KYAT SOUTH FORK LICKING RIVER STATION.
Aug 17, 4:50 AM EDTHEAVY RAIN 2.61 Nne Cynthiana, KYTWITTER PIC OF RAINFALL TOTAL FROM STORM OVER THE LAST FEW HOURS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 7.8 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2018-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 885 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2018-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 90 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
885 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
715 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
90 m²/s²
0-3 km storm-relative helicity
119 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

548 
WGUS53 KLMK 170745
FFWLMK
KYC097-171045-
/O.NEW.KLMK.FF.W.0048.180817T0745Z-180817T1045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Louisville KY
345 AM EDT FRI AUG 17 2018

The National Weather Service in Louisville has issued a

* Flash Flood Warning for...
  Central Harrison County in central Kentucky...

* Until 645 AM EDT.

* At 345 AM EDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to two inches of rain have
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Cynthiana, Connersville, Oddville, Alberta, Venus, Poindexter and
  Lees Lick.

An additional one to two inches of rain are possible in the warned 
area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3843 8414 3836 8428 3833 8445 3836 8446
      3838 8446 3840 8448 3851 8419 3850 8418
      3850 8417 3849 8417 3849 8415 3848 8415
      3848 8414 3846 8410

$$

RJS
3 follow-up statements
462 
WGUS73 KLMK 170834
FFSLMK

Flash Flood Statement
National Weather Service Louisville KY
434 AM EDT FRI AUG 17 2018

KYC097-171045-
/O.CON.KLMK.FF.W.0048.000000T0000Z-180817T1045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Harrison KY-
434 AM EDT FRI AUG 17 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 645 AM EDT FOR
CENTRAL HARRISON COUNTY...

At 417 AM EDT, Harrison county 911 dispatch reported standing water 
on Oddville Avenue in Cynthiana. Doppler radar indicated up to two 
inches of rain have already fallen. Flash flooding is expected to 
begin shortly.

Some locations that will experience flooding include...
Cynthiana, Connersville, Oddville, Alberta, Venus, Poindexter and
Lees Lick.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 3843 8414 3836 8428 3833 8445 3836 8446
      3838 8446 3840 8448 3851 8419 3850 8418
      3850 8417 3849 8417 3849 8415 3848 8415
      3848 8414 3846 8410

$$

RJS
994 
WGUS73 KLMK 170912
FFSLMK

Flash Flood Statement
National Weather Service Louisville KY
512 AM EDT FRI AUG 17 2018

KYC097-171045-
/O.CON.KLMK.FF.W.0048.000000T0000Z-180817T1045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Harrison KY-
512 AM EDT FRI AUG 17 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 645 AM EDT FOR
CENTRAL HARRISON COUNTY...

At 512 AM EDT, the public reported a rainfall total of 2.60 inches 
from the warned storm. Given saturated ground from earlier 
storms, flash flooding likely is already occurring.

Some locations that will experience flooding include...
Cynthiana, Connersville, Oddville, Alberta, Venus, Poindexter and
Lees Lick.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 3843 8414 3836 8428 3833 8445 3836 8446
      3838 8446 3840 8448 3851 8419 3850 8418
      3850 8417 3849 8417 3849 8415 3848 8415
      3848 8414 3846 8410

$$

RJS
246 
WGUS73 KLMK 171050
FFSLMK

Flash Flood Statement
National Weather Service Louisville KY
650 AM EDT FRI AUG 17 2018

KYC097-171059-
/O.EXP.KLMK.FF.W.0048.000000T0000Z-180817T1045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Harrison KY-
650 AM EDT FRI AUG 17 2018

...THE FLASH FLOOD WARNING FOR CENTRAL HARRISON COUNTY HAS EXPIRED...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3843 8414 3836 8428 3833 8445 3836 8446
      3838 8446 3840 8448 3851 8419 3850 8418
      3850 8417 3849 8417 3849 8415 3848 8415
      3848 8414 3846 8410

$$

RJS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this flash flood warning went out at Aug 17, 3:20 AM EDT, 25 minutes earlier.

Area forecast discussion, Aug 17, 3:20 AM EDT, 25 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
320 AM EDT Fri Aug 17 2018

.Short Term...(Today and tonight)
Issued at 315 AM EDT Fri Aug 17 2018

Tropical airmass will continue to allow for plenty of showers and
storms in the short term. Precipitable waters should remain near 2
inches, which will make the storms efficient rainmakers. We've seen
a few of these in the early overnight, with the heaviest storms so
far producing 1-2 inches of rain...which so far the grounds have
been able to handle.

As for the forecast...expect the cluster over the I-75 counties to
weaken over the next few hours. Another line of storms west of the
Wabash is pushing eastward. These are progged to get into the
forecast area around daybreak, but likely be on a decaying trend.
They could still be strong enough to cause a few localized flood
issues with the morning commute. After that blasts through, we
should see a few hours lull in widespread precip coverage. Cannot
rule out an isolated storm, but think better coverage will return
later in the afternoon with some heating. Once again, there could be
some localized flood issues, but will handle those with small scale
flood advisories and short-fused warnings as needed.

Tonight scattered shower/storm chances will continue as weak frontal
boundary finally pushes closer to the region. We could see some
focus from a low-level jet around midnight, but winds weaken after
that, and coverage should diminish toward daybreak Saturday. Areal
average QPF from the rounds of storms now through tonight should be
about an inch. Locally amounts will be higher, with 2-3 inch totals
possible in narrow swaths. This thinking is in line with what some
of the higher-res models are putting out.

Temperatures remain below normal for highs today.

&&

.Long Term...(Saturday through Thursday)
Issued at 310 AM EDT Fri Aug 17 2018

Saturday - Sunday

During the morning, a cold front, located in the axis of a mid-level
trough, will begin its slide through the CWA in southern Indiana. As
this front moves south, the rain chances will be pushed to the
southeast out ahead of the front. A surface low centered over south-
central Indiana will sit just behind the cold front and be a source
of focused precipitation. This low and front will continue to move
southeast with the mid-level flow. During Saturday night, rain
chances should exit all of central Kentucky except for the areas
near Lake Cumberland.

Sunday, will be the pick of the week for most in southern Indiana
and central Kentucky. With building surface pressure and a mid-level
ridge, skies will become mostly clear for areas in the northern
parts of the CWA. The southern areas of Kentucky near the Tennessee
border will stay partly cloudy. Enjoy Sunday because the nice
weather will be short lived.

Monday - Wednesday night

By Monday morning, a mid-level low stacked with a strong surface low
over eastern Kansas will push east-northeast towards southern
Indiana. This will bring the area its next decent rainfall. Ahead of
the stacked low, a low level jet starts flowing moisture across the
CWA. Precipitable water amounts of 2-2.3" cover the CWA. Widespread
rainfall is expected. Rain chances will start Monday morning and
continue until Tuesday night when a cold front pushes the low and
rain to the east, but right behind the front, a shortwave on the
stalled deep mid-level trough brings rain chances right back
Wednesday morning until late Wednesday night. That's when the trough
axis moves on and surface high pressure builds in from the
northwest.

Thursday - Friday

At this time, Thursday and Friday look to have a surface high in
place and a stagnant atmosphere overhead with the main mid-level
flow staying across the northern CONUS. Expect highs in the low 80s.

&&

.Aviation...(06Z TAF Issuance)
Issued at 125 AM EDT Fri Aug 17 2018

Line of thunderstorms running just south of KLEX this hour. Near-
term guidance argues for more widespread coverage of rains before
daybreak for all sites, so have vicinity thunder or brief
restrictions for all of the sites. Should be a lull in thunder late
in the morning, though rains may linger. Breaks in the clouds will
lead to additional storm development this afternoon with gusty winds
and more brief restrictions. Outside of storms, winds will be from
the south and southwest.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...None.
KY...None.
&&

Short Term...RJS
Long Term...KDW
Aviation...RJS
Hazardous weather outlook, Aug 16, 9:02 PM EDT, 6 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
902 PM EDT Thu Aug 16 2018

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-180115-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford-
Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle-
Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-
Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-
Cumberland-Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle,
Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester,
Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown,
Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty,
Stanford, Russellville, Bowling Green, Franklin, Providence,
Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown,
Burkesville, and Albany
902 PM EDT Thu Aug 16 2018 /802 PM CDT Thu Aug 16 2018/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Overnight.

Scattered thunderstorms are expected this evening and overnight as
another weather disturbance moves across the outlook area. Any storm
will have the potential to produce torrential rainfall and cloud to
ground lightning. If storms move over the same locations, then
isolated flooding could occur.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Scattered to numerous thunderstorms will continue Friday into Friday night
as the upper-level weather disturbance moves slowly across the Ohio
Valley. Localized flooding is possible where multiple storms move over
the same area. Isolated strong wind gusts also are possible Friday
afternoon from the strongest storms. Storms will become more isolated
on Saturday.

Another approaching storm system will bring more thunderstorms to
the area Monday afternoon and/or night. Some of those storms could
produce strong wind gusts and heavy rain.

.SPOTTER INFORMATION STATEMENT...

Spotters should report any high rainfall amounts, flooding, and
strong wind gusts over the next several days.

MJ/JDG/TWF

In the hours before

Special weather statement, Aug 17, 1:52 AM EDT, 1 hour 53 minutes before
Special Weather Statement
National Weather Service Louisville KY
152 AM EDT FRI AUG 17 2018

KYZ057-170630-
Madison-
152 AM EDT FRI AUG 17 2018

...A STRONG THUNDERSTORM WILL AFFECT MADISON COUNTY...

At 152 AM EDT, a strong thunderstorm was located 8 miles southwest of
Richmond, moving northeast at 45 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Richmond, Harris Ferry, Berea, Round Hill, Caleast, Peytontown,
Redhouse, Kingston, Buggytown and College Hill.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Louisville.

LAT...LON 3778 8411 3777 8408 3768 8410 3759 8437
      3769 8446 3770 8445 3773 8450 3788 8422
      3788 8418 3786 8416 3787 8413 3785 8411
      3786 8410 3786 8408 3784 8409 3784 8410
      3782 8412 3781 8412 3782 8410 3781 8408
TIME...MOT...LOC 0552Z 240DEG 39KT 3767 8440

RJS

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 12:51 AM EDTAreal Flood AdvisoryLMKAdair, Boyle, Casey, Marion, Taylor3 hr
Aug 17, 1:52 AM EDTSpecial Weather StatementLMKMadison38 min
Aug 17, 3:23 AM EDTAreal Flood AdvisoryLMKHarrison, Scott2 hr
Aug 17, 6:53 AM EDTFlash Flood WarningLMKMonroe3 hr
Aug 17, 9:46 AM EDTSpecial Weather StatementLMKBourbon, Clark, Fayette, Garrard, Madison59 min
Aug 17, 10:30 AM EDTSpecial Weather StatementLMKBourbon, Harrison, Nicholas60 min
Aug 17, 4:20 PM EDTAreal Flood AdvisoryLMKFranklin, Henry, Shelby115 min

Nearby

Flash Flood Warnings in Kentucky, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.